Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2008 Jun;42(6):882-7. doi: 10.1345/aph.1L031. Epub 2008 Apr 29.

Heart failure worsening and exacerbation after venlafaxine and duloxetine therapy.

Author information

  • 1Skaggs School of Pharmacy, College of Health Professions and Biomedical Sciences, The University of Montana, Missoula, MT 59812, USA. Vincent.colucci@umontana.edu

Abstract

OBJECTIVE:

To report 2 cases of worsened heart failure (HF) after the introduction of venlafaxine or duloxetine therapy in patients with previously stable disease.

CASE SUMMARIES:

Two patients, a 39-year-old female and a 68-year-old male, both diagnosed with HF of left ventricular systolic dysfunction, had worsening symptoms in the presence of the serotonin and norepinephrine reuptake inhibitors (SNRIs) venlafaxine 75 mg twice daily and/or duloxetine 30-60 mg/day. Both patients developed tachycardia, which remitted after the discontinuation of these agents. The woman was rechallenged with duloxetine 60 mg daily after her HF worsened with venlafaxine, only to have the tachycardia and HF symptoms return. Other iatrogenic causes and metabolic disturbances (eg, anemia) were ruled out.

DISCUSSION:

Increased levels of norepinephrine secondary to reuptake inhibition may be potentially deleterious in patients with chronic HF of left ventricular dysfunction owing to the "progressive HF model" and neurohormonal compensatory responses. Use of the Naranjo probability scale showed a probable relationship between venlafaxine/duloxetine use and these adverse outcomes. Venlafaxine and duloxetine were discontinued.

CONCLUSIONS:

Use of drugs that increase serum norepinephrine levels, such as the SNRIs, may be potentially deleterious in individuals with unstable or advanced HF. These medications should be avoided or used with caution and monitored regularly in this patient population.

PMID:
18445706
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk